Florida, 2003Lightning Strike in Florida, July 11 to 12, 2003
July 11 to 12, 2003 · NWS TAE · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 11, 9:00 AM EST, 8 hours earlier.
Area forecast discussion, Jul 11, 9:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT FRI JUL 11 2003
CURRENTLY: HIGH PRESSURE IS DOMINATING THE CWA LEAVING SKIES MOSTLY
CLEAR. 12Z SOUNDING WAS MODIFIED FOR 93/72. MOISTURE IS LOWER THAN
NORMAL WITH THE MODIFIED SOUNDING PW AT 1.48 INCHES. THE CAPE IS
RELATIVELY HIGH AT OVER 3500 J/KG...BUT THE DRYNESS WILL BE THE
DETERMINING FACTOR TO LOWER POPS BELOW SEA BREEZE CLIMATOLOGY BY 10
TO 20 PERCENT FOR FLORIDA ZONES. THE COLD FRONT APPROACHING THE
TENNESSEE VALLEY WILL KEEP POPS AT 50 PERCENT FOR THE GEORGIA ZONES.
MARINE: FORECAST LOOKS GOOD...SO NO CHANGES WILL BE MADE.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
AFD/ACH
PREVIOUS DISCUSSION FOLLOWS
*********************************************************************
AT THE SURFACE...MOIST...WARM & UNSTABLE ATMOSPHERE REMAINS IN PLACE
OVER THE AREA...WITH A WEAK TROUGH DRIFTING TO CENTRAL AL/GA WHICH
HAS DEVELOPED WIDELY SCATTERED SHOWERS & TSTMS. DECREASING TREND HAS
BEEN NOTED LAST FEW HOURS. NOT EXPECTING TROUGH TO MAKE IT MUCH
FARTHER SOUTH TONIGHT. SHORT RANGE MODELS HOLD IT IN GENERAL
LOCATION INTO FRIDAY. 00Z TLH SOUNDING HAD A PRECIP WATER VALUE OF
1.87 INCHES...LI OF -8.4...CAPE OF 3888 J/KG....& WITH A S-SW FLOW
SURFACE TO 15K FT. MOST OF THE MOISTURE IN THE LOWEST LEVELS SURFACE
TO 800 MB. WILL SEE SOME LOW CLOUDS & PATCHY FOG THIS MORNING LIKE
PREVIOUS MORNINGS...BUT NOT ENOUGH TO MENTION IN FORECAST. CURRENT
INFLUENCE OF CLAUDETTE MINIMAL...& WOULD ONLY BE SOME POSSIBLE
INCREASE OF SWELLS & WAVE HEIGHTS IN THE COASTAL WATERS...BUT
DISTANCE FROM N FL WILL SHOW MINIMAL AFFECT. DID SEE SOME SEA BREEZE
YESTERDAY...BUT CONVECTION COVERAGE WAS 20-30%...& WAS LATE DAY WITH
LIGHT WINDS OVER THE AREA. UPPER RIDGE REMAINS OVER THE COASTAL
WATERS TODAY...WITH A LIGHT SW-W FLOW EXPECTED.
MODELS TODAY CONTINUE TREND OF WEAK TROUGH TO NORTH OF CWA...WHILE
RIDGE BUILDS A BIT SE OVER NC FL TO COASTAL WATERS. OVER AL & SW GA
THE WIND WILL BE A BIT MORE WEST. THIS WOULD EQUATE TO A LOWER POP
OVER AL & SW GA...WHILE 30-50% OVER N FL. BUT WITH WEAK TROUGHING
OVER AL & GA...AS WELL AS SOME PVA & OMEGA LIFT...30-50% ALSO BEST
FORECAST. THEN TONIGHT & INTO SATURDAY...THIS LIFT WEAKENS BUT DOES
DRIFT FARTHER SOUTH OVER THE CWA. CLAUDETTE CONTINUES WEST...BUT
DOES SEND A CIRRUS SHIELD BACK TO CWA. COLD FRONT TO NORTH STALLS
WELL NORTH OF CWA...& A W-S FLOW CONTINUES. PRECIP WATER VALUES &
RESIDUAL INSTABILITY REMAINS IN PLACE...WITH SEA BREEZE CONVECTION
MAIN FACTOR. TEMPS REMAIN AROUND 90 TO THE LOWER 90S...WHILE LOWS IN
THE 70S.
MARINE FORECAST: WINDS & SEAS EXPECTED TO REMAIN BELOW SCEC.
...C-MAN/BUOY OBS TRENDS IN LINE W/ CURRENT FORECAST. NO CHANGES
EXPECTED.
FIRE WEATHER: RH VALUES REMAIN HIGH. NO HEADLINES.
.PRELIMINARY POINT TEMPS/POPS...
EXTENDED FORECAST: NO CHANGES.
TLH 94 72 92 72 / 30 20 40 20
PFN 91 75 90 75 / 30 20 40 20
DHN 91 73 91 73 / 40 30 50 20
ABY 93 72 91 72 / 40 30 50 20
VLD 94 72 92 72 / 30 30 40 20
CTY 92 72 92 72 / 20 20 40 20
MCT
Hazardous weather outlook, Jul 11, 5:00 AM EST, 12 hours before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-121000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT FRI JUL 11 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY...MAINLY THIS AFTERNOON AND EARLY EVENING. THEY
WILL FORM ALONG THE SEA BREEZE FRONT AS IT DRIFTS INLAND OVER NORTH
FLORIDA...AS WELL AS ALONG A WEAK LOW PRESSURE TROUGH OVER SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...BUT A FEW COULD PRODUCE STRONG GUSTY WINDS...
FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A RIDGE OF HIGH PRESSURE WILL SLIP SOUTH OF THE AREA AS A WEAK COLD
FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT SHOULD STALL AND
THEN DISSIPATE NORTH OF THE AREA OVER THE WEEKEND. HOWEVER...MOIST
ONSHORE WINDS AHEAD OF THIS FRONT WILL HELP GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS DURING THIS PERIOD. RAIN CHANCES WILL THEN
DECREASE SUNDAY AND MONDAY BEFORE THE NEXT BOUNDARY APPROACHES
YIELDING A BETTER CHANCE OF STORM ACTIVITY TUESDAY AND WEDNESDAY.
OVERALL THE THREAT OF SEVERE WEATHER WILL REMAIN LOW THROUGH THE
PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AND THE THREAT
OF SEVERE STORMS WILL BE LOW. SPOTTER ACTIVATION WILL NOT BE
REQUIRED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
7-TREXLER
In the hours before
Local storm report, Jul 11, 3:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM DEKLE BEACH FL WATERSPOUT
07/11/03 TAYLOR WATERSPOUT SIGHTED
OFFSHORE BY COUNTY EM.
0200 PM KINSEY AL WIND DAMAGE
07/11/03 HOUSTON NUMEROUS TREES AND SEVERAL
POWER LINES DOWN. REPORTED
BY EMERGENCY MANAGEMENT.Lightning, Leon
- When
- July 11, 5:00 PM EST to July 12, 12:00 AM EST
- Where
- Leon County, Tallahassee
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Lightning struck a city utility power substation on the northeast side of Tallahassee. Nearly 5,000customers were without power. Damage to the substation was severe, and forced city electric crews to establish a mobile substation. Reported by the Tallahassee Democrat.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 11, 20031 death · 1 event
- Hail and Damaging Wind in Kansas, July 11, 2003$1.0 million · 2.75 in hail · 7 events
- Damaging Wind in Missouri, July 11, 2003$80,000 · 80 kt wind · 1 event
- Damaging Winds in Mississippi, July 11, 2003$65,000 · 57 kt wind · 3 events
- Dust Storm in Arizona, July 11, 20032 injured · $28,000 · 1 event
- Hail and Damaging Winds in Indiana, July 11, 2003$40,000 · 55 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, July 11, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 11, 2003$50,000 · 65 kt wind · 1 event
- Damaging Wind in Missouri, July 11, 2003$40,000 · 80 kt wind · 1 event
- Damaging Wind in North Carolina, July 11, 20033 injured · $4,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 11, 20032 injured · 1 in hail · 8 events
- Hail and Damaging Wind in Texas, July 11, 2003$24,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334888.